MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/53; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/53; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75023361
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that he plastic on trial chipped of during use, while inside the patient.Case finished with no issues.No surgical delay or injury to the patient was reported.
 
Additional Manufacturer Narrative
Complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Investigation results: it was reported that the plastic on a polarcup trial insert nav 22/53 (75023361) chipped of during use, while inside the patient.Case finished with no issues.The device used in treatment was not returned for investigation nor was a batch number communicated.An appropriate investigation could therefore not be conducted and the reported issue could not independently be confirmed.The requested documentation and current patient status were not provided for inclusion in the medical investigation.Based on the information provided with no alleged patient harm or surgical delay, no further patient impact would be anticipated and no further medical assessment is warranted at this time.The reported failure mode is covered by the current risk management and risk analysis.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Based on available information the root cause for the reported issue cannot be determined.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.The complaint will be reopened should the complained device or additional information be received.
 
Additional Manufacturer Narrative
Investigation results: it was reported that the plastic on a polarcup trial insert nav 22/53 (75023361) chipped of during use, while inside the patient.Case finished with no issues.The complaint device, used in treatment, was returned for complaint investigation.The reported failure mode could be confirmed upon visual inspection.Two out of eight segments are observed to be broken at the top end.A review of the batch record revealed no deviations from the standard manufacturing process.A review of the complaint history revealed no additional complaint for the batch in question.There is no indication that the device did not meet specifications at the time of manufacturing.Based on the conducted investigation, the root cause for the device breakage could not be determined conclusively and stays undetermined.No further actions are deemed necessary.Nevertheless, smith + nephew will continue to monitor this device for similar issues.The returned device will be discarded.

Brand Name
POLARCUP TRIAL INSERT NAV 22/53
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11218199
Report Number9613369-2021-00054
Device Sequence Number16984248
Product Code LXH
UDI-Device Identifier07611996112504
UDI-Public07611996112504
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023361
Device Catalogue Number75023361
Device Lot NumberA75256
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/05/2021
Supplement Date Received by Manufacturer02/19/2021
05/20/2011
Initial Report FDA Received Date01/22/2021
Supplement Report FDA Received Date02/24/2021
04/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;